The Basic Science of Dermal Fillers: Past and Present Part II: Adverse Effects
September 2012 | Volume 11 | Issue 9 | Original Article | 1069 | Copyright © September 2012
The ideal dermal filler should offer long-lasting aesthetic improvement with a minimal side-effect profile. It should be biocompatible and stable within the injection site, with the risk of only transient undesirable effects from injection alone. However, all dermal fillers can induce serious and potentially long-lasting adverse effects. In Part II of this paper, we review the most common adverse effects related to dermal filler use.
J Drugs Dermatol.
Dermal fillers can be broadly categorized into two groups: 1) temporary fillers, and 2) permanent fillers. Fillers that degrade within months can induce serious
adverse effects but these are most often self-limited and transient (the exception being serious vascular compromise). Permanent fillers and temporary fillers whose mechanism of action includes granulomatous reactions may induce adverse effects that can appear and persist for several years after initial injection. Here, we identify the most commonly seen adverse effects resulting from injection of dermal fillers.
Local Adverse Effects Related to Injection
All dermal fillers can elicit a local tissue injury response due to injection alone. These responses include local inflammation and hyperemia, as well as bruising. Most local tissue reactions are technique-related. Rapid injection technique has been associated
with more bruising due to tissue distention and trauma.1 Local stretch of tissue by filler material and the resultant vasodilation
and increased permeability of local blood vessels can lead to local edema, redness, warmth, and tenderness, which is usually transient.2 Localized edema may be observed shortly after injection with hyaluronic acid fillers due to their significant humectant characteristics.
Although not a serious medical problem, the development of post-injection ecchymosis is often the patient's primary concern. Prescription and over-the-counter oral anticoagulants including aspirin, non-steroidal anti-inflammatory agents, vitamin E, omega-
3 fish oils, ginseng, ginkgo, kava-kava, and St. John's wort, taken within 10 days before or after injection, increase the risk of bruising.3 The trend in cutaneous surgery has been to continue medically necessary anticoagulants and to stop only prophylactic
or elective anticoagulants and supplements.4 Similar to tissue swelling, bruising is temporary and resolves spontaneously. Pre- and post-procedure use of Arnica Montana, Bromelin, or topical vitamin K has been reported to be beneficial, but no controlled studies exist.5 The introduction of disposable, blunt-tipped, plastic
cannulas for soft tissue augmentation has gained popularity in the US market recently and may significantly decrease bleeding,
bruising, pain, and swelling by reducing the number of percutaneous needle punctures and intratissue trauma.6
Other local complications are often the result of injection technique.
Inappropriate placement of any dermal filler can lead to visible post-procedure lumps and nodules.7 This can be
especially concerning when dealing with permanent or semi-permanent
fillers such as polymethylmethacrylate (PMMA)-based products or with longer lasting, non-hyaluronic acid, soft tissue augmenters such as calcium hydroxylapatite (CaHA) and poly-L-lactic acid (PLLA). The treatment of post-procedure nodules is discussed below. Finally, superficial placement of fillers can lead to epidermal beading or the Tyndall effect, which will also be discussed below.
Infection at the injection site is another adverse event that can occur as an early or late phenomenon with any filling agent. Early-onset infections may be clinically indistinguishable from the transient inflammatory post-procedure response and occur
within hours of injection. Patients usually present with acute induration and erythema, or soreness and itching. Later,